Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Breastfeeding Moms Breastfeeding Moms

question about an antibiotic ETA. EDITED AGAIN!!!

Posted by on Sep. 11, 2012 at 12:32 PM
  • 25 Replies
I have clindamycin 300mg 2xday for a tooth absess. I keep reading different info about it and its safety for nursing babies. My 20 month old nurses before her nap and before bed at night... that's it. Could someone tell me if this is safe to take. Thanks.

So, I just called and he said that bc the infection has been left untreated and gotten so bad, this is the best option. He said since I'm only nursing 2x in a 24 hour period, it should be fine. I just don't like the "should be" part.




Finally, the nurse gave me a prescription for penicillin and said amoxicillin wasn't enough. They also gave me vicodin for pain, but ill try to make it with just Tylenol.
Posted on CafeMom Mobile
by on Sep. 11, 2012 at 12:32 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
AndiWest83
by on Sep. 11, 2012 at 12:34 PM
• Lactation: Has been used safely but appears in breast milk and exposes infant to drug and its side effects.
Posted on CafeMom Mobile
AndiWest83
by on Sep. 11, 2012 at 12:36 PM
CNS: dizziness, headache, vertigo.

CV: arrhythmias, hypotension.

GI: PSEUDOMEMBRANOUS COLITIS, diarrhea, bitter taste (IV only), nausea, vomiting.

Derm: rashes.

Local: phlebitis at IV site.

*CAPITALS indicates life-threatening.
*italic indicates most frequent.

All of this info is from Davis's drug guide. I think if anything she'd prob get diarrhea.
Posted on CafeMom Mobile
gdiamante
by Group Mod - Gina on Sep. 11, 2012 at 12:38 PM

From LactMed:

Clindamycin
CASRN: 18323-44-9
For other data, click on the Table of Contents


Drug Levels and Effects:


Summary of Use during Lactation: 
Clindamycin has the potential to cause adverse effects on the breastfed infant's gastrointestinal flora. If oral or intravenousclindamycin is required by a nursing mother, it is not a reason to discontinue breastfeeding, but an alternate drug may be preferred. Monitor the infant for possible effects on the gastrointestinal flora, such as diarrhea, candidiasis (thrush, diaper rash) or rarely, blood in the stool indicating possible antibiotic-associated colitis.

Vaginal application is unlikely to cause infant side effects, although about 30% of a vaginal dose is absorbed. Infant side effects are unlikely with topical administration for acne; however, topical application to the nipple may increase the risk of diarrhea in the infant. Only water-miscible cream, gel or liquid products should be applied to the breast because ointments may expose the infant to high levels of mineral paraffins via licking.[1]


Drug Levels: 
Maternal Levels. Two women were give clindamycin 150 mg orally. Breastmilk levels of clindamycin averaged 1.3 mg/L 4 hours after the dose.[2]

Two women were treated with clindamycin 600 mg intravenously every 6 hours followed by 300 mg orally every 6 hours (time postpartum not stated). Peak milk levels after the intravenous dose were 2.65 mg/L at 3.5 hours after the dose in one and 3.1 mg/L at 30 minutes after the dose in the other. During the oral regimen, peak milk levels were 1.3 mg/L at 3.5 hours after the dose in the first woman and 1.8 mg/L at 2 hours after the dose in the other.[3]

Five women were given oral clindamycin 150 mg three times daily during the first 2 weeks postpartum. Milk levels were measured after at least 1 week of therapy and averaged 1.2 mg/L (range <0.5 mg/L to 3.1 mg/L) 6 hours after the dose.[4]

After a single oral dose of 150 mg of clindamycin in 2 women, milk levels averaged from 0.3 to 1.2 mg/L between 1 and 6 hours after the dose. The peak occurred at 2 hours after the dose in one woman and 4 hours after the dose in the other.[5]

After a single dose of 600 mg of clindamycin intravenously to 15 women who were 1 month postpartum, milk clindamycin levels averaged 1.03 mg/L 2 hours after the dose.[6]

Infant Levels. Relevant published information was not found as of the revision date.


Effects in Breastfed Infants: 
Bloody stools in a 5-day-old breastfed infant were possibly caused by concurrent maternal clindamycin 600 mg intravenously every 6 hours and gentamicin 80 mg intravenously every 8 hours. The infant's stools were reported to have normal flora and the stools became guaiac negative 24 hours after discontinuation of breastfeeding. On day 6 of age, the infant resumed breastfeeding after discontinuation of maternal antibiotics with no further difficulties.[7]


Possible Effects on Lactation: 
Relevant published information was not found as of the revision date.


Alternate Drugs to Consider: 
(Systemic infections) Amoxicillin and Clavulanic AcidDoxycyclineErythromycin(Skin infections) BacitracinMupirocin(Acne) Azelaic AcidBenzoyl PeroxideErythromycinTretinoin


References: 
1. Noti A, Grob K, Biedermann M et al. Exposure of babies to C(15)-C(45) mineral paraffins from human milk and breast salves. Regul Toxicol Pharmacol. 2003;38:317-25. PMID: 14623482 
2. Matsuda S, Mori S, Azuma S. Clinical evaluation of clindamycin in gyneco-obstetrics. Chemotherapy (Tokyo). 1969;17:899-900. 
3. Smith JA, Morgan JR, Rachlis AR et al. Clindamycin in human breast milk. Can Med Assoc J. 1975;112:806. Letter. PMID:20312646 
4. Steen B, Rane A. Clindamycin passage into human milk. Br J Clin Pharmacol. 1982;13:661-4. PMID: 7082533 
5. Matsuda S. Transfer of antibiotics into maternal milk. Biol Res Pregnancy Perinatol. 1984;5:57-60. PMID: 6743732 
6. Zhang Y, Zhang Q, Xu Z. [Tissue and body fluid distribution of antibacterial agents in pregnant and lactating women]. Zhonghua Fu Chan Ke Za Zhi. 1997;32:288-92. PMID: 9596854 
7. Mann CF. Clindamycin and breast-feeding. Pediatrics. 1980;66:1030-1. Letter. PMID: 7454470 
gdiamante
by Group Mod - Gina on Sep. 11, 2012 at 12:40 PM
1 mom liked this

Considering the infrequency of nursing, I'd watch for thrush but wouldn't stop nursing on this.

sleepymommy87
by on Sep. 11, 2012 at 12:42 PM
Why didn't they give you amoxicillan? Obviously clindamycin is way stronger but I've taken amoxicillan for a bad tooth infection because it was safe to take while nursing and it worked great.
Posted on CafeMom Mobile
cmichewicz
by on Sep. 11, 2012 at 12:44 PM
Idk.. he said it was the best choice. I'm just not going to take it. Ahh.


Quoting sleepymommy87:

Why didn't they give you amoxicillan? Obviously clindamycin is way stronger but I've taken amoxicillan for a bad tooth infection because it was safe to take while nursing and it worked great.

Posted on CafeMom Mobile
MamaHome
by on Sep. 11, 2012 at 12:45 PM

Is there an alternate anti bio option? I had to take one for a tooth extraction (I believe it was a broad spectrum like azithromycin) and there were no side effects to the baby.

MamaHome
by on Sep. 11, 2012 at 12:46 PM

Don't not take it!! Just call your doc back and request an alternative...say you spoke to the pharmacist and they recommended something different because you are breastfeeding.

Quoting cmichewicz:

Idk.. he said it was the best choice. I'm just not going to take it. Ahh.


Quoting sleepymommy87:

Why didn't they give you amoxicillan? Obviously clindamycin is way stronger but I've taken amoxicillan for a bad tooth infection because it was safe to take while nursing and it worked great.


sleepymommy87
by on Sep. 11, 2012 at 12:48 PM
It's the best choice because it's really strong, but I would recommend asking him for a safer one, like amoxicillan. Tooth infections and abscesses are dangerous so I would advise you to take the clindamycin if you can't get a safer antibiotic because the risks of not taking it and the infection getting into your bloodstream and into your brain are far worse than nursing while on clindamycin.


Quoting cmichewicz:

Idk.. he said it was the best choice. I'm just not going to take it. Ahh.




Quoting sleepymommy87:

Why didn't they give you amoxicillan? Obviously clindamycin is way stronger but I've taken amoxicillan for a bad tooth infection because it was safe to take while nursing and it worked great.


Posted on CafeMom Mobile
sleepymommy87
by on Sep. 11, 2012 at 1:01 PM
I read your update and honestly it's a risk I would take. Nursing two times a day is not much at all and maybe you could just not nurse for that time period if you're really not comfortable with it? It should only be like a week or ten days right? You have to take the antibiotics either way. :( I hope you get better soon!!
Posted on CafeMom Mobile
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)